Flash Flood, Chautauqua
- When
- May 13, 3:42 PM EST to 6:00 PM EST
- Where
- Chautauqua County, 0.93 mi E of Frewsburg to 0.4 mi NW of Ivory
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 42.049, -79.152
Low pressure moved across the Great Lakes bringing moist, unstable air to the region. Showers and thunderstorms developed along lake breeze boundaries and persisted through the late afternoon and evening hours across the western southern tier and western Finger Lakes Region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Low pressure moved across the Great Lakes bringing moist, unstable air to the region. Showers and thunderstorms developed along lake breeze boundaries and persisted through the late afternoon and evening hours across the western southern tier and western Finger Lakes Region. Localized rainfall amounts of up to three inches fell in just a few hours resulting in flash flooding. Numerous roads were closed and/or damaged by the flood waters. Basements were flooded. In some locations, for example Wellsville, States of Emergency were declared in response to the flooding. In Scio, one woman suffered minor injuries as a section of Iron Road gave way as she was driving on it. About a dozen homes were evacuated in Wellsville. Several golf courses sustained damage from the flood waters including Attica, Bethany Hills and Byrncliff. Specific roads closed included: Gerry-Levant, Mee and Stone Roads in Falconer, County Road 48 in Belmont, Routes 9 and 31 in Scio, Chaddock Road in Attica, Perry Road in Sheldon, Route 15 in Geneseo, and Route 16 between Yorkshire and Delevan. Several farms suffered crop damage as recently planted seed was washed away by the flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 13, 2:37 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 337 PM EDT FRI MAY 13 2011 .SYNOPSIS... WEAK LOW PRESSURE EXTENDING FROM ILLINOIS THROUGH OHIO WILL CONSOLIDATE OVER NORTHEASTERN OHIO DURING THE WEEKEND. THE LOW WILL BE RESPONSIBLE FOR ANOTHER SPELL OF UNSETTLED WEATHER THROUGH THE BEGINNING OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... THROUGH THIS EVENING...SCATTERED THUNDERSTORMS WILL CONTINUE MAINLY ACROSS THE WESTERN SOUTHERN TIER OF WNY THROUGH THE EARLY EVENING HOURS IN RESPONSE TO BUOYANCY CREATED BY THE AFTERNOON HEATING OF THE LOWER ATMOSPHERE. FARTHER EAST ACROSS THE GENESEE VALLEY AND FINGER LAKES WE WILL ONLY SEE ISOLATED SHOWER/THUNDERSTORMS. RADAR SHOWS THE LAKE ONTARIO LAKE BREEZE WORKING ITS WAY SOUTHWARD PAST ROUTE 104 AND I EXPECT LITTLE IN THE WAY OF PRECIPITATION BETWEEN ROUTE 104 AND THE LAKE DUE TO COOLER SURFACE TEMPERATURES. EAST OF LAKE ONTARIO THE CLOUD COVER FOR MOST OF THE AFTERNOON HAS ALSO LIMITED THE POTENTIAL FOR CONVECTIVE INITIATION. OVERNIGHT ONCE THE HEATING OF THE DAY CEASES, THERE IS REALLY NOT MUCH THAT I CAN SEE TO TRIGGER ADDITIONAL PRECIPITATION IN A LARGE SCALE ENVIRONMENT THAT FEATURES LITTLE IN THE WAY OF ORGANIZED FORCING. I HAVE DROPPED THE CHANCES OF RAINFALL SIGNIFICANTLY FOR THAT REASON. WHERE RAINFALL DOES OCCUR THROUGH THIS EVENING WE COULD SEE SOME LOW LEVEL CLOUDS AND EVEN A BIT OF LIGHT FOG DEVELOP. ON SATURDAY AS THE OHIO SURFACE LOW BECOMES A BIT MORE ORGANIZED THERE WILL BE THE POTENTIAL TO DEVELOP STRONGER BOUNDARIES TO INITIATE CONVECTION AND THE POPS REFLECT THE BEST CHANCES FOR RAIN ONCE AGAIN IN THE AFTERNOON. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... THE DOMINANT WEATHER FEATURES DURING THIS PERIOD WILL BE A PERSISTENT CLOSED LOW THAT WILL REMAIN SITUATED OVER THE OHIO VALLEY...AND ITS BROAD SURFACE REFLECTION EXTENDING FROM THE OHIO VALLEY ACROSS THE MID ATLANTIC STATES. TOGETHER...THESE TWO FEATURES WILL MAINTAIN A SOUTHEASTERLY TO EASTERLY FLOW OF MOISTURE-RICH AIR ACROSS OUR AREA...RESULTING IN PLENTY OF CLOUD COVER AND A RATHER HIGH LIKELIHOOD OF RAIN. LOOKING A LITTLE MORE CLOSELY AT THE FORECAST DETAILS...THE STEADIEST RAIN IS MOST LIKELY TO INITIALLY BE FOUND ALONG AND NORTH OF A KBUF-KROC-KSYR AXIS SATURDAY EVENING...OR JUST NORTH OF A STALLED OUT FRONTAL BOUNDARY AND ALONG A RATHER WELL DEFINED MID-LEVEL DEFORMATION ZONE EXTENDING NORTHEASTWARD FROM THE MAIN LOW. SOUTH OF THIS...THE PRECIP SHOULD INITIALLY BE MUCH MORE SHOWERY OWING TO WEAKER AND MORE DIFFUSE FORCING UNDER AN AREA OF BROAD DIFFLUENCE ALOFT. HAVE REFLECTED THIS IN THE FORECAST WITH A NORTH-SOUTH GRADIENT IN PRECIP CHANCES SATURDAY EVENING...RANGING FROM CATEGORICAL NORTH TO LOW LIKELY FURTHER SOUTH. AS TIME PROGRESSES SATURDAY NIGHT AND SUNDAY...THE AFOREMENTIONED SURFACE BOUNDARY AND DEFORMATION ZONE ALOFT SHOULD TEND TO SAG A LITTLE FURTHER TO THE SOUTH. THIS...IN CONJUNCTION WITH ANOTHER SURGE OF MOISTURE WORKING INTO THE AREA FROM THE SOUTH...SHOULD RESULT IN THE STEADIER RAIN SPREADING FURTHER SOUTH ACROSS THE REMAINDER OF THE FORECAST AREA...AND AS SUCH HAVE INDICATED A TREND TOWARD CATEGORICAL POPS EVERYWHERE DURING THIS TIME FRAME. DURING THE SUNDAY NIGHT-MONDAY NIGHT PERIOD...THE MAIN DEFORMATION ZONE WILL REMAIN PARKED ACROSS OUR AREA...HOWEVER LIFT WITHIN THIS ZONE WILL BECOME WEAKER AND MORE DIFFUSE...WHILE SOME MID-UPPER LEVEL DRYING ALSO TAKES PLACE. THIS SHOULD TRANSLATE INTO SOMEWHAT LIGHTER RAIN AND LOWER OVERALL PRECIP CHANCES...THOUGH THERE WILL STILL BE A PRETTY GOOD LIKELIHOOD OF EVERYONE SEEING AT LEAST SOME RAIN...SO HAVE CONTINUED WITH LIKELY POPS. IN CONTRAST TO THE NEAR TERM PERIOD WHICH WILL FEATURE MORE IN THE WAY OF INSTABILITY...OUR REGION WILL BE IN A MORE STABLE ENVIRONMENT DURING THE BULK OF THE SHORT TERM PERIOD...TRANSLATING INTO LITTLE OR NO THREAT FOR THUNDER. ABOUT THE ONLY CHANCE FOR THUNDER WILL COME EARLY SATURDAY EVENING SOUTH OF LAKE ONTARIO...WHERE SOME WEAK ELEVATED INSTABILITY WILL STILL BE PRESENT BEFORE MIDNIGHT. OVERALL...THE HEAVIEST PRECIP AMOUNTS DURING THIS PERIOD APPEAR MOST LIKELY DURING THE SATURDAY NIGHT AND SUNDAY TIME FRAME...WHEN LIFT ALONG THE DEFORMATION ZONE WILL BE THE STRONGEST AND MOST PERSISTENT. POTENTIAL RAINFALL AMOUNTS THROUGH SUNDAY LOOK TO RANGE FROM AROUND AN INCH TO AN INCH AND A THIRD ALONG AND NORTH OF A KBUF-KROC-KSYR LINE...TO A HALF TO TWO THIRDS OF AN INCH FURTHER SOUTH. THIS WILL THEN LIKELY BE FOLLOWED BY ANOTHER GENERAL QUARTER TO HALF AN INCH OF RAIN AS THE DEFORMATION ZONE SLOWLY WEAKENS IN PLACE SUNDAY NIGHT AND MONDAY. WITH ALL THE CLOUD COVER AND PRECIP...THE DIURNAL SPREAD IN TEMPERATURES WILL BE SIGNIFICANTLY SMALLER THAN USUAL...WITH NIGHTTIME LOWS RUNNING FROM NEAR NORMAL TO ABOVE NORMAL...AND DAYTIME HIGHS REMAINING BELOW NORMAL. IN FACT...READINGS WILL LIKELY NOT MAKE IT OUT OF THE MID 50S IN MOST PLACES ON MONDAY...WHICH WILL BE A SOLID 10 DEGREES BELOW NORMAL FOR MID MAY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... IN A NUTSHELL...THIS PERIOD STILL LOOKS AS IF IT WILL REMAIN UNSETTLED...WITH BELOW NORMAL TEMPERATURES AND ABOVE NORMAL RAINFALL CONTINUING. THE MEDIUM RANGE OPERATIONAL AND ENSEMBLE GUIDANCE REMAINS IN GOOD AGREEMENT THAT A PERSISTENT CLOSED UPPER LOW WILL LINGER OVER THE OHIO VALLEY THROUGH AT LEAST MIDWEEK...BEFORE SLOWLY WEAKENING AND LIFTING OUT ACROSS THE GREAT LAKES REGION TOWARD THE END OF THE PERIOD. THIS PATTERN WILL ALLOW FOR A FAIR AMOUNT OF CLOUD COVER AND SHOWER ACTIVITY TO PERSIST ACROSS OUR AREA THROUGH WEDNESDAY... BEFORE DRIER AIR GETS ENTRAINED INTO THE CIRCULATION OF THE WEAKENING LOW AND LEADS TO SOMEWHAT DIMINISHED SHOWER CHANCES FOR BOTH THURSDAY AND FRIDAY. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... THROUGH THE REST OF THE AFTERNOON CONDITIONS WILL BE VFR FOR MOST OF THE CWA. THE EXCEPTION WILL BE THE WESTERN SOUTHERN TIER WHERE SITES SUCH A KJHW WILL HAVE TO DEAL WITH ORGANIZED CONVECTION THAT COULD DROP CIGS AND VSBY BRIEFLY TO MVFR. THAT SAME REGION LATER TONIGHT WILL ALSO SEE MVFR CIGS AT TIMES. ON SATURDAY GENERALLY VFR CONDITIONS WILL PREVAIL BUT WE SHOULD SEE A RETURN OF CONVECTION DURING THE AFTERNOON ACROSS MOST OF THE CWA THAT WILL OCCASIONALLY TAKE CONDITIONS DOWN TO MVFR. OUTLOOK... SATURDAY NIGHT THROUGH WEDNESDAY...MVFR WITH RAIN LIKELY THROUGH TUESDAY...BEFORE DIMINISHING TO SCATTERED SHOWERS ON WEDNESDAY. && .MARINE... AS NOTED ABOVE THE WEAK AREA OF LOW PRESSURE EXTENDING FROM ILLINOIS THROUGH OHIO WILL CONSOLIDATE OVER NORTHEASTERN OHIO DURING THE WEEKEND. THROUGH SATURDAY WINDS WILL GENERALLY BE LIGHT RESULTING IN CONDITIONS REMAINING BELOW ADVISORY CRITERIA. SATURDAY NIGHT AND SUNDAY THE SURFACE LOW CONSOLIDATES OVER NORTHEAST OHIO AND HIGH PRESSURE FROM CENTRAL CANADA SLIDES SOUTHEAST TO THE UPPER GREAT LAKES. THAT COMBINATION WILL CREATE A TIGHTER PRESSURE GRADIENT ACROSS THE LOWER GREAT LAKES RESULTING IN BRISK NORTHEASTERLY FLOW...WITH WINDS AND WAVES LIKELY TO REACH SMALL CRAFT ADVISORY CRITERIA THROUGH EARLY NEXT WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TAN NEAR TERM...TAN SHORT TERM...JJR LONG TERM...JJR AVIATION...JJR/TAN MARINE...TAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 451 AM EDT FRI MAY 13 2011 NYZ001>003-010>013-019>021-085-140900- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 451 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING THUNDERSTORMS THIS AFTERNOON AND EVENING COULD RESULT IN LOCALIZED AREAS OF HEAVY RAIN. WHILE BASIN WIDE RAINFALL SHOULD AVERAGE UNDER A QUARTER INCH...SMALLER WATERSHEDS COULD EXPERIENCE AMOUNTS OF AN INCH OR MORE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS AN ADDITIONAL THREAT FOR HEAVY RAIN DURING THE WEEKEND. HOWEVER...IT IS TOO EARLY TO PINPOINT RAINFALL AMOUNTS AND WHICH LOCATIONS WILL RECEIVE THE HEAVIEST RAIN. PERSISTENT AREAS OF HEAVY RAIN INTO NEXT WEEK COULD RESULT IN THE POTENTIAL FOR FLOODING...ESPECIALLY WHERE CREEK AND STREAM LEVELS REMAIN HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-014-140900- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO- 451 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER REMAINS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A THREAT FOR HEAVY RAIN DURING THE WEEKEND AND EARLY NEXT WEEK. HOWEVER...IT IS TOO EARLY TO PINPOINT RAINFALL AMOUNTS AND WHICH LOCATIONS WILL RECEIVE THE HEAVIEST RAIN. PERSISTENT HEAVY RAIN INTO NEXT WEEK COULD RESULT IN THE POTENTIAL FOR FLOODING...ESPECIALLY WHERE CREEK AND STREAM LEVELS REMAIN HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 451 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
10 flash flood, 1 flood. Local standard time, as filed.
Flooding continued from afternoon and evening thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315274, 315275, 315277, 315276, 316425, 315279, 316443, 315280, 316437, 316952, 316455.